Alert archive / Georgia / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 112, NWS Atlanta, GA

May 10, 20246 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 10, 2024, 12:04 AM EDT for 6 counties in Georgia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2024, 12:04 AM EDT (04:04 UTC)
Expired
May 10, 2024, 12:45 AM EDT
In force
41 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chattahoochee County, GA, Marion County, GA, Schley County, GA, Stewart County, GA, Sumter County, GA, Webster County, GA

The radar

The Ft Rucker radar (KEOX), 98 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 11:40 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 4.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2024-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2024-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1119 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

332 
WUUS52 KFFC 100404
SVRFFC
GAC053-197-249-259-261-307-100445-
/O.NEW.KFFC.SV.W.0112.240510T0404Z-240510T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
1204 AM EDT Fri May 10 2024

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southern Marion County in west central Georgia...
  Southeastern Chattahoochee County in west central Georgia...
  Stewart County in west central Georgia...
  Webster County in west central Georgia...
  Southern Schley County in west central Georgia...
  Northwestern Sumter County in west central Georgia...

* Until 1245 AM EDT.

* At 1202 AM EDT, severe thunderstorms were located along a line
  extending from near Fort Mitchell Activity Center to near Clayton
  Municipal Airport in east-central Alabama, moving east at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Americus, Lumpkin, Ellaville, Preston, Richland, Plains,
  Andersonville, Weston, Seminole, Westville, La Crosse, Brooklyn,
  Renfroe, Leveretts, Troutman, Omaha, Friendship, Sanford, Bumphead,
  and Walls Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3192 8491 3195 8496 3198 8496 3197 8504
      3199 8507 3209 8504 3213 8506 3218 8501
      3220 8496 3222 8498 3222 8493 3225 8492
      3226 8490 3225 8423 3223 8422 3223 8414
      3219 8412 3193 8439 3197 8444 3192 8446
TIME...MOT...LOC 0402Z 277DEG 53KT 3225 8498 3183 8548 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
022 
WWUS52 KFFC 100437
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
1237 AM EDT Fri May 10 2024

GAC053-197-249-259-261-307-100445-
/O.CON.KFFC.SV.W.0112.000000T0000Z-240510T0445Z/
Marion GA-Chattahoochee GA-Stewart GA-Webster GA-Schley GA-Sumter GA-
1237 AM EDT Fri May 10 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT
FOR SOUTHERN MARION...SOUTHEASTERN CHATTAHOOCHEE...STEWART...
WEBSTER...SOUTHERN SCHLEY AND NORTHWESTERN SUMTER COUNTIES...

At 1235 AM EDT, severe thunderstorms were located along a line 
extending from near Friendship to Morris, moving east at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Americus, Lumpkin, Ellaville, Preston, Richland, Plains,
Andersonville, Weston, Seminole, Westville, La Crosse, Brooklyn,
Renfroe, Leveretts, Troutman, Omaha, Friendship, Sanford, Bumphead,
and Walls Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3192 8491 3195 8496 3198 8496 3197 8504
      3199 8507 3209 8504 3213 8506 3218 8501
      3220 8496 3222 8498 3222 8493 3225 8492
      3226 8490 3225 8423 3223 8422 3223 8414
      3219 8412 3193 8439 3197 8444 3192 8446
TIME...MOT...LOC 0436Z 277DEG 53KT 3219 8443 3177 8493 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 10:50 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 9, 10:50 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1050 PM EDT Thu May 9 2024

.UPDATE...
Issued at 1043 PM EDT Thu May 9 2024

A cluster of strong thunderstorms is moving through east-central
Georgia and is anticipated to enter the southwest portion of the
forecast area (primarily in and south of Columbus) over the next
couple of hours. These storms will likely be strong to severe,
capable of producing damaging wind gusts, hail, and frequent
lightning. With wet soils across, heavy rainfall associated with
these storms could also lead to localized flooding concerns.

King

&&

.SHORT TERM...
(This afternoon through Friday)
Issued at 216 PM EDT Thu May 9 2024

A very active today across the area with a the overnight MCS
followed by another MCS that dove SE across AL this morning.
Shower and tstm activity continues across the S half of the County
Warning Area (CWA), with the strongest storms (some severe) across
the extreme S. Tornado Watch number 216 was extended across the S
until 3 PM. Tornado Watch number 217 continues S of that area
until 5 PM. Activity is expected to gradually sag farther S
through the remainder of the afternoon and eventually weaken S of
the CWA.

The respite in weather will be short-lived, as a quick-moving MCS
is forecast to sweep across the S portion of the area late tonight
and Fri morning. High resolution models have been very consistent
regarding strength and timing of this feature. However, the fly in
the ointment is the lingering cool pool N of today's line of
convection. There will likely be some recovery in instability
across the area (particularly where storms ended the earliest).
However, this feature will be moving across late at night and
early in the morning. The strongest thunderstorms are expected to
be farther to the S, with severe storms possible (mainly S of
Macon). The greatest threat will be damaging winds with this
system, but there will be a lesser threat of hail and isolated
tornadoes. The forecast will likely be further honed later this
evening as the impact of earlier convection becomes more clear.

SEC

&&

.LONG TERM...
(Saturday morning through next Wednesday)
Issued at 216 PM EDT Thu May 9 2024

A brief period of dry and slightly cooler weather is expected
this weekend as we return to northwest flow aloft. Rain chances
look to return to the region next week as another low pressure
system developing in the Southern Plains moves eastward. QPF
values have been adjust slightly based on the latest guidance.
Otherwise, little change was made to the existing packages.

07/SEC

&&

.AVIATION...
(00Z TAFS)
Issued at 739 PM EDT Thu May 9 2024

TSRA from this afternoon has moved southward out of the forecast
area and away from all TAF sites. Aside from scattered MVFR level
clouds, in north and central Georgia over the next couple of
hours, VFR conditions are expected to persist through late
tonight. Another cluster of thunderstorms has developed over
central Alabama, which will bring the potential for another round
of precip during the early morning hours. Highest confidence of
precip occurring is at CSG, where there is prevailing SHRA after
06Z and a TEMPO with winds of VRB20G40KT from 09-13Z. Elsewhere,
PROB30 for TSRA is being carried starting at 10Z due to
uncertainty on storm motion. Ceilings are anticipated to lower to
MVFR by 09Z, then lift back to VFR by 16Z and scatter out by
19-20Z. Outside of thunderstorms, winds will be primarily SW at
5-10 kts overnight into Friday morning, shifting to NE at 10-15
kts with gusts of 20-25 kts after 16Z and through the remainder of
the afternoon.

//ATL Confidence...00Z Update...
Medium confidence on all elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          65  83  52  77 /  10  30   0   0
Atlanta         66  82  54  76 /  40  30   0   0
Blairsville     58  74  46  69 /  10  20   0  10
Cartersville    62  80  49  76 /  30  20   0   0
Columbus        67  85  57  80 /  70  60   0   0
Gainesville     65  80  53  75 /  10  30   0   0
Macon           67  83  56  79 /  40  60   0   0
Rome            63  80  51  76 /  30  20   0   0
Peachtree City  65  83  52  78 /  50  40   0   0
Vidalia         69  83  59  80 /  30  90   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...SEC
LONG TERM....SEC
AVIATION...King
Hazardous weather outlook, May 9, 4:18 PM EDT, 7 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
418 PM EDT Thu May 9 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-102030-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
418 PM EDT Thu May 9 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Rest of Today...

The system that brought strong to severe thunderstorms and a few
potential tornadoes to portions of north and central Georgia
earlier today has moved south of the area. As a result, the severe
weather threat has ended for the remainder of the evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Another round of thunderstorms is expected to impact portions of
the area late tonight through Friday morning. At this time,
widespread severe weather is not expected. After a dry weekend,
another round of thunderstorms is possible early next week as a
system moves into the area Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS.

In the hours before

Local storm report, May 9, 8:59 PM EDT, 3 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
859 PM EDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 AM     Tstm Wnd Dmg     3 NE New Georgia        33.85N 84.86W
05/09/2024                   Paulding           GA   Emergency Mngr

            Large tree down blocking Villa Rica Hwy near
            Paul Aiken Rd.

&&

SN
Local storm report, May 9, 9:54 PM EDT, 2 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
954 PM EDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     Tstm Wnd Dmg     2 ENE Pinefield Crossro 34.44N 83.40W
05/09/2024                   Banks              GA   Emergency Mngr

            Tree downed blocking GA184 near Damascus Rd.

&&

SN
Local storm report, May 9, 9:57 PM EDT, 2 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
957 PM EDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 AM     Tstm Wnd Dmg     2 NNE Hollingsworth     34.46N 83.50W
05/09/2024                   Banks              GA   Emergency Mngr

            Tree down blocking Harmony Church Rd.

&&

SN
Special weather statement, May 9, 11:13 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1113 PM EDT Thu May 9 2024

GAZ042-052-053-100345-
Coweta GA-Carroll GA-Heard GA-
1113 PM EDT Thu May 9 2024

...A strong thunderstorm will impact portions of southern Carroll,
northern Heard and northwestern Coweta Counties through 1145 PM
EDT...

At 1113 PM EDT, a strong thunderstorm was near Blackjack Mountain, or
12 miles southwest of Carrollton, moving east at 25 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Carrollton, Bowdon, Whitesburg, Ephesus, Centralhatchee, Roopville,
Plant Yates, Arnco-Sargent, Tyus, Powers Crossroads, Roosterville,
Seaton Lake, Handy, Clem, Lowell, Plant Wansley, and Blackjack
Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3360 8493 3345 8482 3333 8495 3338 8528
      3357 8532
TIME...MOT...LOC 0313Z 272DEG 21KT 3348 8527

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, May 9, 11:38 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1138 PM EDT Thu May 9 2024

GAZ078-079-089>091-100415-
Chattahoochee GA-Harris GA-Marion GA-Talbot GA-Muscogee GA-
1138 PM EDT Thu May 9 2024

...A strong thunderstorm will impact portions of northwestern Marion,
Muscogee, northeastern Chattahoochee, southwestern Talbot and
southern Harris Counties through 1215 AM EDT...

At 1137 PM EDT, a strong thunderstorm was over Smiths Station, or
over Smiths, moving east at 35 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Columbus, Talbotton, Waverly Hall, Geneva, North Fort Moore, Bibb
City, Upatoi, Goat Rock Lake, Ellerslie, Laurel Hills, Green Island
Hills, Juniper, Vista Terrace, Cataula, Columbus Metropolitan
Airport, Baughville, Rose Hill, Oakland, Avondale, and Fortson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3271 8455 3244 8453 3245 8499 3246 8500
      3252 8500 3256 8504 3258 8507 3262 8509
      3263 8508 3264 8510 3265 8506
TIME...MOT...LOC 0337Z 266DEG 31KT 3255 8512

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, May 9, 11:52 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1152 PM EDT Thu May 9 2024

GAZ089>091-100415-
Chattahoochee GA-Marion GA-Muscogee GA-
1152 PM EDT Thu May 9 2024

...A strong thunderstorm will impact portions of west central Marion,
southern Muscogee and Chattahoochee Counties through 1215 AM EDT...

At 1152 PM EDT, a strong thunderstorm was over Battle Park, or 7
miles south of Columbus, moving east at 20 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Cusseta, Fort Moore, North Fort Moore, Saint Marys Hills,
Christopher, Sand Hill, Battle Park, Renfroe, Manta, Zellobee,
Eelbeck/West Fort Moore, Custer Road Terrace, Benning Hills, Benning
Park, Jamestown/South Fort Moore, Carter Acres, and Avondale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

A Severe Thunderstorm Watch remains in effect until 600 AM EDT for
west central Georgia.

&&

LAT...LON 3224 8492 3226 8489 3230 8494 3233 8501
      3235 8500 3238 8497 3238 8499 3239 8497
      3241 8498 3242 8496 3244 8497 3246 8500
      3246 8465 3234 8455 3223 8467
TIME...MOT...LOC 0352Z 270DEG 19KT 3237 8495

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 11:13 PM EDTSpecial Weather StatementFFCCarroll32 min
May 9, 11:38 PM EDTSpecial Weather StatementFFCMuscogee37 min
May 9, 11:52 PM EDTSpecial Weather StatementFFCChattahoochee23 min
May 10, 12:13 AM EDTSevere Thunderstorm WarningFFCDooly, Macon, Marion, Schley35 min
May 10, 12:47 AM EDTSevere Thunderstorm WarningFFCCrisp, Dodge, Dooly, Pulaski, Sumter, Wilcox43 min
May 10, 12:58 AM EDTSpecial Weather StatementFFCWebster32 min
May 10, 1:26 AM EDTSpecial Weather StatementFFCCrisp, Wilcox34 min
May 10, 4:49 AM EDTSevere Thunderstorm WarningFFCStewart, Webster41 min
May 10, 4:55 AM EDTSpecial Weather StatementFFCWebster35 min
May 10, 4:56 AM EDTRiver Flood WarningFFCGordon52 hr
May 10, 5:20 AM EDTSpecial Weather StatementFFCCrisp, Dooly, Pulaski, Schley, Sumter25 min
May 10, 5:31 AM EDTSpecial Weather StatementFFCBartow, Cherokee, Pickens29 min
May 10, 5:56 AM EDTSpecial Weather StatementFFCBleckley, Pulaski34 min
May 10, 7:26 AM EDTRiver Flood WarningFFCCatoosa28 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.